Jump to content

Hyperadrenergic Pots


ramakentesh
 Share

Recommended Posts

i was reading a document by Dr.Grubb regarding Hyperadrenergic POTS. Ive never been diagnosed with this condition - I was told I just had POTS and eventually they found from a arm vein biopsy that I basically had nearly no NET (Norepinephrine Transporter) so my norepinephrine levels on tilt table got up to 454 pg what ever that means. I also generally have higher blood pressure at first on standing although other times it has been shown to drop on standing.

My question is - if there is too much norepinephrine in my system than should be there and its a vasoconstrictor, why would it be making me feel dizzy and why would my doctor be giving me subtances that vasoconstrict to improve my condition. Is the difference where the vasoconstriction is occuring? Is it normal to get dizzy and syncacope from Hyperadregenic POTS? Is this Neuro mediated syncope?? Not that I really know what that means B)

Also I kinda had a gradual onset, but the major symptoms just arrived one day, the minor ones were pretty unnoticable. I went from like 20% symptoms to 100% overnight pretty much...

Also I was on propanalol but it made me feel like i was going to faint sometimes.

I found this from another, older post:

The second (and less common) form of primary POTS is referred to as the "hyperadrenergic" form. These patients tend to report a gradual and progressive onset of symptoms as opposed to an abrupt onset. Hyperadrenergic POTS patients report significant tremor, anxiety, and cold sweaty extremities when upright. Many will report a significant increase in urinary output after being upright for even a short period of time, and over half suffer from true migraine headaches. The hallmark of this form of POTS is that in addition to orthostatic tachycardia they will often display orthostatic hypertension, as well as exaggerated response to isoproterenol infusions. As opposed to the PD POTS patients, the hyperadrenergic patients have significantly elevated serum catecholamine levels with serum norepinephrine levels >600 ng/mL. There is often a family history of this disorder. Currently, hyperadrenergic POTS is felt to be a genetic disorder, in which a single point mutation produces a dysfunction of the re uptake transporter protein that clears norepinephrine from the intrasynaptic cleft. This in turn leads to excessive degree of norepinephrine serum spillover in response to a variety of sympathetic stimuli thereby producing a "hyperadrenergic" state that appears similar to a pheochromocytoma.

The hyperadrenergic form of POTS is best treated by agents that block the release of norepinephrine or block its effects. Clonidine is often useful in these patients, starting at 0.1 mg a day and titrating upward. The patch form of the agent is particularly useful as it provides a steady level of the drug for up to a week at a time. Labetalol is often effective, due to its alpha and beta blocking effects. Dosages of 100?400 mg orally twice a day may be employed. Methyldopa is also helpful in select patients. Both the SSRIs and the norepinephrine reuptake inhibitors have been helpful in controlling patients' symptoms.

Link to comment
Share on other sites

Guest tearose

None of this is as cut and dry as you have started to study and see.

If your trouble is fast heart rate, vasoconstriction may helpful if it will raise your blood pressure because it will lower your heart rate.

Norepinepherine is either there as the "problem" OR it can be the "solution" in what is happening in your body.

When my hyperadrenergic POTS was discovered, I was taught that I have an abnormal physical dysfunction of the barroreceptor reflexes in my legs and splanchnic beds. This is where the blood is pooling. I also sustained 2degree burns on my legs years ago, then I had lyme, leaving me with lymphedema damage and swelling. My body is responding normally when it surges the norepinepherine because my organs, heart and brain are calling for oxygen. I have a normal response to an abnormal condition.

I cannot take BB's, it inflamed my heart. I cannot take sodium, it inflamed the swelling. Mayo said to not go near SSRI's, I need the norepineperine. I manage through electrolytes, water and good quality compression garments.

best regards,

tearose

Link to comment
Share on other sites

Ok now Im confused.

So you can be diagnosed with hyperadregenic POTS even though the primary cause of your pots isnt the excessive sympathetic nervous system response to standing? Wouldnt venous pooling be only indicitive of partial dysautonomia? I find this all a little confusing :blink:

i think in my case it was found that I didnt have functioning Norepinephrine transporter - meaning that it builds up in my system when i stand.

Link to comment
Share on other sites

Guest tearose

Like I tried to say, what is happening in your body in addition to the NET deficiency may be your problem? Do you have any other medical issues? Maybe you are responding the way NET deficient people respond? I don't know more about that area.

I think having both lymphedema and POTS makes my type of hyperadrenergic POTS different from yours. I am not surprised that we don't have the same symptoms.

Have you found anyone doing current research on this? I sure would be interested in whatever you find out!

thanks,

tearose

Link to comment
Share on other sites

  • 1 month later...

I'm concerned I may have Hyperadrenergic POTS...due to my sister and brother now having symptoms in their late 20s.

I really don't know where to begin with this - how can I have my NE levels tested (does this require a TTT)?

Are there any medications a Hyperadrenergic POTS should not be taking? Are there any that are very helpful?

I did notice the first time taking Xanax (used it for two days) my POTS was better...which was bizarre.

Link to comment
Share on other sites

There are studies showing that you can have hyperadrenergic POTS without the incredibly high NE levels, your body just overreacts to what you do produce. Your body can also react differently in different parts of your body: your legs won't constrict, but your arms will, so you get lower body pooling aka fainting. There are so many variables, NET, MCAD, Renin-Aldosterone... If you have MCAD, it is not recommended that you take Beta-blockers, but I don't want to think about life without my tiny dose of Inderal!

Please post links to any articles you find!

I would be willing to bet that it will be an informed patient that goes farther in figuring all this out than a super-focused doctor. (We need a study group!)

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...